Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Newport/Morehead City, NC

July 27, 2009Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 27, 2009, 5:46 PM EDT for Duplin County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2009, 5:46 PM EDT (21:46 UTC)
Expired
Jul 27, 2009, 6:30 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 12:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:35 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 3:35 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT MON JUL 27 2009

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN ANCHORED OVER THE WESTERN ATLANTIC
THROUGH THE END OF THE WEEK. A COLD FRONT WILL DISSIPATE OVER WESTERN
NORTH CAROLINA TONIGHT AND TUESDAY. A TROUGH OF LOW PRESSURE WILL BE
OVER CENTRAL NORTH CAROLINA WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG TO SVR CONVECTIVE ACTIVITY WILL CONTINUE INTO THIS EVENING AS
SHRT WV MOVES INTO AREA FROM SW. ALREADY HAVE DECENT COVERAGE INLAND
AND GRADUAL PUSH TOWARD COAST EXPECTED DURING EVENING...THUS NO
CHANGE TO LIKELY POPS UNTIL MIDNIGHT. ACTIVITY EXPECTED TO DIMINISH
OVERNIGHT WITH SLIGHTLY BETTER CHC EASTERN SECTIONS. WITH EXPECTED
PRECIP AND WINDS DIMINISHING OVERNIGHT...MIN TEMPS SHOULD BE LOWER
THAN PAST FEW NIGHTS PER MOS BLEND.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
BETWEEN SHRT WVS TUE AND TUE NIGHT AND CONTINUED DIURNAL 30/20 POPS.
MODELS AGREE ON ANOTHER STRONG SHRT WV WED AFT/EVE AND RAISED POPS
TO 50% THEN. 30/40 POPS THU AND THU NIGHT WITH SOME WEAKER SHRT WV
ACTIVITY MOVING ACROSS. MOS BLEND FOR TEMPS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE WITH TREND OF PAST SEVERAL DAYS...INDICATING
SLIGHT RIDGING SFC AND ALOFT OVER SE US DURING PERIOD. THIS WILL
LEAD TO SOMEWHAT MORE ZONAL FLOW ALOFT BUT CONTINUED THREAT OF
MAINLY DIURNAL CONVECTIVE ACTIVITY. TEMPS SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 325 PM MON...NUMEROUS SHOWERS AND THUNDERSTORMS WITH MAINLY
MVFR VISIBILITIES WILL TAPER OFF AND END THIS EVENING. EXPECT A GOOD
AMOUNT OF MID/HIGH CONVECTIVE DEBRIS CLOUD OVERNIGHT WHICH WILL HELP
SUPPRESS FOG FORMATION SO DID NOT INCLUDE A MENTION IN THE 18Z TAFS.
CONVECTION IS IN STORE FOR TUESDAY BUT IS NOT EXPECTED TO BE AS
WIDESPREAD AS TODAY.

PATTERN WILL BE VERY SIMILAR THROUGH THE WEEK. SOUTH TO SOUTHWEST
WINDS 10-15 KNOTS BY DAY...AND AROUND 5 KNOTS OVERNIGHT. VFR
VISIBILITIES OUTSIDE OF SCATTERED MAINLY AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
AS OF 325 PM MON...SEAS HAVE BEEN 4-5 FEET AT DIAMOND SHOALS BUOY
ALL MORNING AND THIS AFTERNOON. UPSTREAM BUOYS SHOW SIMILAR
CONDITIONS. 12Z WAVEWATCH HAD 6 FOOT SEAS BEGINNING AT DIAMOND AT
17Z BUT WAVES ARE STILL 5 FEET. HOWEVER...CANNOT RULE OUT SOME 6
FOOTERS TO THE EAST OF THE BUOY SO WILL KEEP ADVISORY GOING. NOW 12Z
WAVEWATCH HAS 6 FOOT SEAS FOR A SHORTER DURATION...ENDING LATE THIS
EVENING AND GRAPHICS HAVE THE SMALL CRAFT SEAS OCCURING IN THE
OREGON INLET TO OCRACOKE LEG ONLY AND DOES NOT INCLUDE THE WATERS
FROM CAPE LOOKOUT TO OCRACOKE. THEREFORE I HAVE LESSENED THE
ADVISORY IN LENGTH AND COVERAGE...GOING THROUGH 02Z FROM OREGON TO
OCRACOKE.

LITTLE CHANGE IN THE OVERALL PATTERN ACROSS THE FORECAST AREA
THROUGH THE ENTIRE PERIOD. WESTERN ATLANTIC HIGH WILL CONTINUE TO
EXTEND INTO THE SOUTHEAST STATES PREVENTING ANY FRONTAL PASSAGES.
SOUTH TO SOUTHWEST WINDS WILL PREDOMINATE...GENERALLY AROUND 10-20
KNOTS. 12Z WAVEWATCH BUILDS SEAS BACK TO 6-8 FEET BEGINNING
WEDNESDAY AFTERNOON AND CONTINUING THROUGH SATURDAY MORNING.
SEEING LITTLE CHANGE IN THE PRESSURE GRADIENT THROUGH THE WEEK AND
BASED ON FORECAST WIND SPEEDS...CONFIDENCE IS LOW THIS WILL OCCUR.
HOWEVER SINCE THIS IS A COUPLE OF DAYS AWAY AND EXTENDS INTO THE
WEEKEND I WILL CAP SEAS AT 6 FEET FOR NOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR AMZ152-
     154.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Jul 27, 3:31 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 AM EDT MON JUL 27 2009

NCZ029-044>047-079>081-090>094-280730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
331 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
THREAT FOR SEVERE STORMS IS LOW...HOWEVER ISOLATED SEVERE
THUNDERSTORMS WITH SMALL HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-280730-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
331 AM EDT MON JUL 27 2009

...MODERATE THREAT OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING
FROM RODANTHE SOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 MODERATE THREAT OF RIP CURRENTS FROM RODANTHE SOUTH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
THREAT FOR SEVERE STORMS IS LOW...HOWEVER ISOLATED SEVERE
THUNDERSTORMS WITH SMALL HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 12:44 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
ISSUED BY NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EDT MON JUL 27 2009

NCZ090-092-098-271745-
DUPLIN NC-JONES NC-ONSLOW NC-
1244 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORM MOVING INTO FAR SOUTHERN ONSLOW COUNTY...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF NEW RIVER STATION...OR ABOUT 16
MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR  RURAL WESTERN ONSLOW COUNTY AT 100 PM
EDT. RURAL WESTERN JONES COUNTY AT 150 PM EDT.

WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

IF THIS STORM BECOMES STRONGER A WARNING MAY BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

WAMSLEY
Special weather statement, Jul 27, 1:24 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT MON JUL 27 2009

NCZ098-271830-
ONSLOW-
124 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 230 PM EDT...

AT 124 PM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES SOUTHWEST OF
HALF MOON...OR ABOUT 16 MILES WEST OF NEW RIVER AIR STATION...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CATHERINE
LAKE AT 215 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE HAWS RUN.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jul 27, 2:10 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT MON JUL 27 2009

NCZ029-044-045-079-080-090>093-098-271930-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...SNOW HILL...HOOKERTON...WASHINGTON...
RIVER ROAD...WALLACE...WARSAW...ROSE HILL...KENANSVILLE...
BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...POLLOCKSVILLE...
NEW BERN...HAVELOCK...JACKSONVILLE
210 PM EDT MON JUL 27 2009

...SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN NORTH CAROLINA
THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE NORTH
CAROLINA COASTAL PLAIN THROUGH 330 PM. WIND GUSTS OF 30 TO 40 MPH
AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN
LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO
AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Local storm report, Jul 27, 3:01 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
301 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SE CHOCOWINITY        35.46N 77.04W
07/26/2009  E0.75 INCH       BEAUFORT           NC   STORM CHASER

            ALSO THREE TREES BLOWN DOWN IN THE GILEAD SHORES AREA.

&&

BCULLEN
Local storm report, Jul 27, 3:28 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FARMVILLE               35.59N 77.59W
07/27/2009  E0.50 INCH       PITT               NC   LAW ENFORCEMENT

            DIME-SIZE HAIL.

&&

BMELENDE
Local storm report, Jul 27, 3:43 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 N FARMVILLE           35.61N 77.59W
07/27/2009  M1.00 INCH       PITT               NC   TRAINED SPOTTER

            QUARTER-SIZE HAIL.

&&

BMELENDE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:52 AM EDTSmall Craft AdvisoryMHX16 hr
Jul 27, 1:27 PM EDTSevere Thunderstorm WarningMHXBeaufort27 min
Jul 27, 3:19 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt30 min
Jul 27, 6:12 PM EDTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir, Pitt4 days

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.